Alert archive / Mississippi / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 281, NWS Memphis, TN

May 3, 2006DeSoto County, Tate County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 3, 2006, 5:23 PM CDT for DeSoto County, Tate County, Mississippi. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2006, 5:23 PM CDT (22:23 UTC)
Expired
May 3, 2006, 6:00 PM CDT
In force
37 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties DeSoto County, MS, Tate County, MS

The radar

The Memphis radar (KNQA), 65 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 2:17 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.4 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2006-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2006-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1440 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:36 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 3, 3:36 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
336 PM CDT WED MAY 3 2006

.DISCUSSION...

IT IS A WARM...MOIST AND UNSTABLE EARLY MAY AFTERNOON ACROSS THE
MID-SOUTH. LAPS INDICATES SURFACE LIFTED INDICES OF MINUS 6 TO
MINUS 8 ACROSS MUCH OF THE MID-SOUTH. SURFACE DEWPOINTS ARE IN THE
MID 60S AND TEMPERATURES HAVE WARMED INTO THE LOWER AND MID 80S.
THUNDERSTORMS ARE FIRING ACROSS THE AREA WITH TWO AREAS OF FOCUS.
ONE IS A WARM FRONT THAT STRETCHES ACROSS SOUTHEASTERN MO INTO
NORTHWEST TN. THINK STORMS WILL CONTINUE TO DEVELOP ALONG THIS
FRONT INTO THIS EVENING. A CONVECTIVE COMPLEX HAS DEVELOPED OVER
SOUTHEASTERN MO...THIS COMPLEX HAS BEEN MOVING MOSTLY
EASTWARD...BUT MAY HAVE A TENDENCY TO TURN MORE TO THE
EAST-SOUTHEAST ALONG THE WARM FRONT INTO MORE MOIST AND UNSTABLE AIR.
ANOTHER FOCUS FOR THUNDERSTORMS THIS AFTERNOON IS A MESOSCALE
CONVECTIVE VORTEX MOVING INTO CENTRAL AR...THIS FEATURE IS
FORECAST TO MOVE ACROSS THE MID-SOUTH TONIGHT. SCATTERED
THUNDERSTORMS ARE DEVELOPING AHEAD OF THIS FEATURE AND WILL MOVE
INTO THE MID-SOUTH INTO TONIGHT.

AN UNSETTLED AND WET WEATHER SCENARIO IS FORECAST TO PERSIST ACROSS
THE MID-SOUTH INTO AT LEAST SATURDAY. A COLD FRONT WILL APPROACH
THE AREA FROM THE NORTHWEST TONIGHT...BECOMING ORIENTED EAST TO
WEST. THE FRONT WILL SAG SLOWLY THROUGH THE MID-SOUTH THURSDAY
INTO FRIDAY. THE ATMOSPHERE IS FORECAST TO BE VERY MOIST AND
UNSTABLE ALONG AND AHEAD OF THE COLD FRONT. MEAN ATMOSPHERIC LAYER
RELATIVE HUMIDITIES ARE FORECAST 70 PERCENT OR GREATER...AND LIFTED
INDICES ARE FORECAST TO DROP TO BETWEEN MINUS 4 AND MINUS 5
THURSDAY AFTERNOON. MEANWHILE...AN UPPER LEVEL SHORT WAVE WILL
APPROACH FROM THE WEST THURSDAY. THE COLD FRONT AND UPPER LEVEL
SHORT WAVE WILL SERVE AS TRIGGERS FOR NUMEROUS TO WIDESPREAD
SHOWERS AND THUNDERSTORMS THURSDAY INTO THURSDAY NIGHT.

THE FORECAST BECOMES MORE COMPLICATED FRIDAY INTO SATURDAY WITH
DECREASING CONFIDENCE. THE GFS PUSHES THE COLD FRONT FURTHER SOUTH
THAN THE NAM RESULTING IN DRIER WEATHER SPREADING INTO THE
MID-SOUTH FROM THE NORTH. ATTM...WILL LEAN TOWARD THE NAM WITH A
SLOWER COLD FRONTAL MOVEMENT...WHICH IS MORE IN LINE WITH OUR
CURRENT FORECAST. THINK THE GFS MAY BE OVERDONE WITH THE UPPER SHORT
WAVE AND ASSOCIATED SURFACE LOW MOVING ACROSS THE AREA THURSDAY
NIGHT...AND THUS PUSHING THE COLD FRONT TOO QUICKLY TO THE SOUTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  67  81  64  74 /  40  70  80  50
MKL  64  79  62  71 /  40  70  80  40
JBR  65  77  59  71 /  50  70  80  30
TUP  65  84  64  77 /  30  50  60  60

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.

&&

JCL
Hazardous weather outlook, May 3, 2:45 PM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CDT WED MAY 3 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-041000-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
245 PM CDT WED MAY 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS MOST OF THE MID-SOUTH.

THE ATMOSPHERE COVERING THE MID-SOUTH IS MOIST AND VERY UNSTABLE.
A WARM FRONT FROM NORTHEAST ARKANSAS INTO WEST TENNESSEE WILL
CONTINUE TO PUSH NORTHWARD THIS AFTERNOON. ISOLATED TO SCATTERED
SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND NORTH OF THIS WARM FRONT
THIS AFTERNOON AND EVENING. IN ADDITION...AN UPPER LEVEL DISTURBANCE
WILL CONTINUE TO APPROACH FROM THE WEST THIS AFTERNOON AND TONIGHT
AFFECTING MUCH OF THE MID-SOUTH. ALSO...A COLD FRONT WILL APPROACH
FROM THE NORTHWEST TONIGHT. ADDITIONAL THUNDERSTORMS...SOME
SEVERE...ARE POSSIBLE AHEAD OF THESE WEATHER SYSTEMS THIS AFTERNOON
INTO TONIGHT. THE MAIN THREATS OF SEVERE WEATHER THIS AFTERNOON AND
TONIGHT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL CONTINUE TO MOVE SLOWLY THROUGH THE MID-SOUTH
THURSDAY AND FRIDAY. ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS THE
ENTIRE REGION. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE
BOTH THURSDAY AND FRIDAY WITH LARGE HAIL AND DAMAGING WINDS AS THE
MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN REQUESTED FOR THIS AFTERNOON INTO
THIS EVENING. PLEASE RELAY ANY SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE. SPOTTER ACTIVATION MAY BE REQUIRED
THURSDAY AND FRIDAY.

JCL

In the hours before

Local storm report, May 3, 3:17 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
317 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             LEACHVILLE              35.92N 90.26W
05/03/2006  M0.75 INCH       MISSISSIPPI        AR   LAW ENFORCEMENT

&&

AARON
Local storm report, May 3, 3:25 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
325 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             LEACHVILLE              35.92N 90.26W
05/03/2006  M0.75 INCH       MISSISSIPPI        AR   LAW ENFORCEMENT

0322 PM     HAIL             LEACHVILLE              35.92N 90.26W
05/03/2006  M0.75 INCH       MISSISSIPPI        AR   TRAINED SPOTTER

&&

AARON
Local storm report, May 3, 4:08 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
408 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             LEACHVILLE              35.92N 90.26W
05/03/2006  M0.75 INCH       MISSISSIPPI        AR   LAW ENFORCEMENT

0322 PM     HAIL             LEACHVILLE              35.92N 90.26W
05/03/2006  M0.75 INCH       MISSISSIPPI        AR   TRAINED SPOTTER

0345 PM     HAIL             DELL                    35.86N 90.03W
05/03/2006  M0.75 INCH       MISSISSIPPI        AR   POST OFFICE

0400 PM     HAIL             5 E KENNETT             36.24N 89.96W
05/03/2006  M1.00 INCH       PEMISCOT           MO   LAW ENFORCEMENT

            HAIL REPORTED RIGHT ALONG COUNTY LINE OF DUNKLIN AND
            PEMISCOT COUNTIES

0400 PM     HAIL             4 E KENNETT             36.24N 89.98W
05/03/2006  M0.75 INCH       DUNKLIN            MO   LAW ENFORCEMENT

&&

AARON
Local storm report, May 3, 4:16 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
416 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             LEACHVILLE              35.92N 90.26W
05/03/2006  M0.75 INCH       MISSISSIPPI        AR   LAW ENFORCEMENT

0322 PM     HAIL             LEACHVILLE              35.92N 90.26W
05/03/2006  M0.75 INCH       MISSISSIPPI        AR   TRAINED SPOTTER

0345 PM     HAIL             DELL                    35.86N 90.03W
05/03/2006  M0.75 INCH       MISSISSIPPI        AR   POST OFFICE

0400 PM     HAIL             4 E KENNETT             36.24N 89.98W
05/03/2006  M0.75 INCH       DUNKLIN            MO   LAW ENFORCEMENT

0400 PM     HAIL             5 E KENNETT             36.24N 89.96W
05/03/2006  M1.00 INCH       PEMISCOT           MO   LAW ENFORCEMENT

            HAIL REPORTED RIGHT ALONG COUNTY LINE OF DUNKLIN AND
            PEMISCOT COUNTIES

0405 PM     TSTM WND DMG     2 S TRUMANN             35.65N 90.52W
05/03/2006                   POINSETT           AR   LAW ENFORCEMENT

            TREES DOWN

&&
Local storm report, May 3, 4:47 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
447 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             LEACHVILLE              35.92N 90.26W
05/03/2006  M0.75 INCH       MISSISSIPPI        AR   LAW ENFORCEMENT

0322 PM     HAIL             LEACHVILLE              35.92N 90.26W
05/03/2006  M0.75 INCH       MISSISSIPPI        AR   TRAINED SPOTTER

0345 PM     HAIL             DELL                    35.86N 90.03W
05/03/2006  M0.75 INCH       MISSISSIPPI        AR   POST OFFICE

0400 PM     HAIL             5 E KENNETT             36.24N 89.96W
05/03/2006  M1.00 INCH       PEMISCOT           MO   LAW ENFORCEMENT

            HAIL REPORTED RIGHT ALONG COUNTY LINE OF DUNKLIN AND
            PEMISCOT COUNTIES

0400 PM     HAIL             4 E KENNETT             36.24N 89.98W
05/03/2006  M0.75 INCH       DUNKLIN            MO   LAW ENFORCEMENT

0405 PM     TSTM WND DMG     2 S TRUMANN             35.65N 90.52W
05/03/2006                   POINSETT           AR   LAW ENFORCEMENT

            TREES DOWN

0430 PM     HAIL             2 SW OSCEOLA            35.68N 90.02W
05/03/2006  E1.00 INCH       MISSISSIPPI        AR   TRAINED SPOTTER

&&
Local storm report, May 3, 5:03 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
503 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             LEACHVILLE              35.92N 90.26W
05/03/2006  M0.75 INCH       MISSISSIPPI        AR   LAW ENFORCEMENT

0322 PM     HAIL             LEACHVILLE              35.92N 90.26W
05/03/2006  M0.75 INCH       MISSISSIPPI        AR   TRAINED SPOTTER

0345 PM     HAIL             DELL                    35.86N 90.03W
05/03/2006  M0.75 INCH       MISSISSIPPI        AR   POST OFFICE

0400 PM     HAIL             4 E KENNETT             36.24N 89.98W
05/03/2006  M0.75 INCH       DUNKLIN            MO   LAW ENFORCEMENT

0400 PM     HAIL             5 E KENNETT             36.24N 89.96W
05/03/2006  M1.00 INCH       PEMISCOT           MO   LAW ENFORCEMENT

            HAIL REPORTED RIGHT ALONG COUNTY LINE OF DUNKLIN AND
            PEMISCOT COUNTIES

0405 PM     TSTM WND DMG     2 S TRUMANN             35.65N 90.52W
05/03/2006                   POINSETT           AR   LAW ENFORCEMENT

            TREES DOWN

0430 PM     HAIL             2 SW OSCEOLA            35.68N 90.02W
05/03/2006  E1.00 INCH       MISSISSIPPI        AR   TRAINED SPOTTER

0455 PM     TSTM WND GST     ASHPORT                 35.77N 89.80W
05/03/2006  E60 MPH          LAUDERDALE         TN   LAW ENFORCEMENT

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 4:47 PM CDTSevere Thunderstorm WarningMEGLauderdale43 min
May 3, 4:58 PM CDTSevere Thunderstorm WarningMEGTipton47 min
May 3, 5:51 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton39 min
May 3, 6:11 PM CDTSevere Thunderstorm WarningMEGLafayette43 min
May 3, 3:02 PM CDTSevere Thunderstorm WarningMEGMississippi28 min
May 3, 3:28 PM CDTSevere Thunderstorm WarningMEGMississippi32 min
May 3, 3:56 PM CDTSevere Thunderstorm WarningMEGPoinsett34 min
May 3, 4:23 PM CDTSevere Thunderstorm WarningMEGMississippi37 min
May 3, 6:11 PM CDTSevere Thunderstorm WarningMEGPoinsett49 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.